Drought, Phillips
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM), marking the fourth consecutive month with D2 within the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For at least some part of May 2022, at least portions of five of the six North Central Kansas counties were assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM), marking the fourth consecutive month with D2 within the area. That being said, for much of the area it was a somewhat encouraging month for drought trends, with prevailing above normal rainfall in most (but not all) places prompting a slight decrease in overall drought intensity over the course of the month. Specifying more county-based categorical detail, May began with at least portions of five counties in D2: Rooks (the entire county), Phillips, Osborne and Mitchell (the remainder of these counties opened the month in Moderate Drought/D1). Meanwhile, Jewell was the only local county to open May in D1-only. Once May got underway, a few much-needed early month rain events quickly started whittling away at drought severity. Already by the USDM update valid May 3rd, D2 was completely removed from Smith County, most of Phillips and parts of Rooks/Osborne (although a sliver of D2 held on in far western Phillips). Thereafter, these categories held pretty firm through most of the remainder of the month, but another round of appreciable late-month rains prompted even more improvement. This time around, D2 was completely removed from Rooks, Osborne and Mitchell counties, and parts of Mitchell, Jewell and Osborne counties improved to D0 (Abnormally Dry)...marking the first appearance of D0 in North Central Kansas since a brief/localized stint in late-March.
Turning to May 2022 precipitation data, the best news of all was that roughly 80 percent of the six county area registered at least slightly above normal, and most of the limited locations that fell short still received at least 75 percent of normal (a big improvement versus April 2022 trends). The majority of North Central Kansas tallied modestly above normal monthly amounts between 4-6 inches. On the wettest side of things, parts of primarily Mitchell County tallied at least 6-8. On the other end of the rain gauge, the only part of the area that fell somewhat significantly short of normal was a portion of southwestern Rooks County, where radar estimation/AHPS analysis suggested only 2-3 fell (no ground-truth gauge readings). Per a few dozen NWS/CoCoRaHS observers, a few of the very-wettest May totals featured 8.90 ten miles south-southwest of Beloit and 7.44 at Glen Elder. In contrast, the overall-driest sums originated from Rooks/Phillips counties, including 3.13 at Webster Dam and 3.28 in Plainville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 30, 11:15 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1215 AM CDT Sun May 1 2022 ...AVIATION DISCUSSION UPDATE... .UPDATE... Issued at 815 PM CDT Sat Apr 30 2022 Winds have been steadily diminishing across the local area this evening and have fallen below high wind warning thresholds. While breezy conditions will likely continue through much of the overnight hours...with occasional wind gusts of 30 to 40 mph likely...damaging wind gusts of 50 to 60 mph are no longer expected...and the high wind warning has been cancelled. && .DISCUSSION...(This evening through Saturday) Issued at 256 PM CDT Sat Apr 30 2022 Wind gusts to 60 mph from the northwest will continue to be possible from the strong pressure gradient on the back side of the low pressure system. As this lifts northeast, the gradient will relax and deep mixing to near 750 mb will abate, decreasing wind speeds. Trends point toward a possible early cancellation of the High Wind Warning, perhaps near mid-evening if trends continue. Progressive flow will provide a series of waves for precip chances for the rest of the forecast. Shortwave ridging will help keep Sunday dry and warmer from today, but more rain is on the way late Sunday night/Monday with the next wave, and a closed low associated with it aloft. The surface low will track east, across central/southern Kansas, far enough south to keep any severe risk outside of the area. Conditions will be rather cool with plenty of cool air on the cold side of the system to give us highs in the 40s for Monday. With subsequent waves giving us rain chances on Wednesday through much of the rest of the week, cool and damp weather will prevail for most of this upcoming forecast. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday) Issued at 1211 AM CDT Sun May 1 2022 VFR conditions are expected through the TAF period. Winds will be out of the northwest through late morning to early afternoon today. Some gusts to around 20 kts are possible at KGRI mid- morning. Winds will shift to the northeast at less than 10 kts this afternoon at both KEAR and KGRI. Skies will be clear or mostly clear through the TAF period, with only a few mid to high level clouds moving in late in the morning and sticking around through the remainder of the TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Rossi DISCUSSION...Heinlein AVIATION...Hickford
Hazardous Weather Outlook National Weather Service Hastings NE 822 PM CDT Sat Apr 30 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 020130- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 822 PM CDT Sat Apr 30 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periodic chances for thunderstorms return to the local forecast area late Sunday night...and will continue across at least parts of the local area through at least Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
820 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM NON-TSTM WND GST 1 NNE COZAD 40.87N 99.98W
04/30/2022 M61 MPH DAWSON NE MESONET
1031 AM NON-TSTM WND GST 3 NW FAIRMONT 40.67N 97.62W
04/30/2022 M58 MPH FILLMORE NE MESONET
0953 AM NON-TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.31W
04/30/2022 M61 MPH HALL NE ASOS
0539 AM NON-TSTM WND GST HASTINGS AIRPORT 40.60N 98.43W
04/30/2022 E54 MPH ADAMS NE ASOS
0817 AM NON-TSTM WND GST HASTINGS AIRPORT 40.60N 98.43W
04/30/2022 M58 MPH ADAMS NE ASOS
0947 AM NON-TSTM WND GST 2 NNE NORMAN 40.50N 98.78W
04/30/2022 M61 MPH KEARNEY NE MESONET
0828 AM NON-TSTM WND GST 8 WSW ORD 41.57N 99.08W
04/30/2022 M58 MPH VALLEY NE MESONET
0310 AM NON-TSTM WND GST ORD AIRPORT 41.62N 98.95W
04/30/2022 M56 MPH VALLEY NE ASOS
0535 AM NON-TSTM WND GST ORD AIRPORT 41.62N 98.95W
04/30/2022 M58 MPH VALLEY NE ASOS
CORRECTS THE TIME OF THE PREVIOUS NON-TSTM
WND GST REPORT FROM ORD AIRPORT.
0650 AM NON-TSTM WND GST ORD AIRPORT 41.62N 98.95W
04/30/2022 M61 MPH VALLEY NE ASOS
0922 AM NON-TSTM WND GST ORD AIRPORT 41.62N 98.95W
04/30/2022 M66 MPH VALLEY NE ASOS
1054 AM NON-TSTM WND GST 1 S SUTTON 40.60N 97.86W
04/30/2022 M58 MPH CLAY NE MESONET
0956 AM NON-TSTM WND GST 1 NW WOOD RIVER 40.83N 98.60W
04/30/2022 M59 MPH HALL NE MESONET
&&The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026309, 1026310, 1026311, 1026312, 1026313.